Skip to content
My WebMD Sign In, Sign Up
wrong drug given
avatar
bluecrush77 posted:
Hi, I would love some advice. I recently discovered in December of last year that I have a vaginal polyp and 3 pea size fibroids which were causing me excessive bleeding. The doctor who diagnosed me with the problem, gave me provera 40mg to take every day to keep the bleeding away. This medication worked wonderfully until may 3rd, 2013 when I was beginning to run out of pills. I made a appointment with my gyne so that I could get a refill, she was not in so a family care doctor took me in her absence. The doctor asked if I liked taking medication every day, I reply no I don't. She suggested that I get the deprovera shot which is the same drug (medroxyprogesterone). The family care doc, called the gyne and asked if it would be okay, she hesitantly said yes before she administered this drug intravenously. I got this shot first month no problems, second month daily bleeding which has been going on over a month now. I tell my regular gyne doc that I am bleeding and crampi!
ng daily. She did not address that problem but only replied that the side effect of the shot (deprovera) is bleeding that can last up to 9 months. I was astonished since last summer when I initially came to the cllinic I was bleeding 5 months straight. I told the doctor had i known this would be a side effect, I would not have agreed to this shot and further more you should not have agreed to let me get it. I have called the administrators of this clinic and the doctor who re examined me agreed that I should not have been given this drug based on the side effects (bleeding daily) until it gets out of my system, which can be up to a year. My question is do i have a solid malpractice suit based on this error in judgement?
Reply
 
avatar
Anon_6061 responded:
I'm sorry you weren't told about this possible side effect. Hormonal medications can be very much trial and error. They don't work the same in every woman. But you still should have been told about this possible side effect.

Unfortunately, patients oftentimes aren't given the complete list of side effects so I doubt any lawyer would represent you in a malpractice case. We have to do our own research when it comes to consuming medical goods and services just as we do in other industries.

Hopefully, this bleeding will subside soon or will respond to treatment with one of the other hormonal or non-hormonal meds listed here - http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0015970/table/ch8.t1/?report=objectonly.

And if that doesn't work, you can pursue having the vaginal polyp removed (polypectomy). That's a very simple procedure. The fibroids can be removed too if you have a doctor who uses conservative treatments (removes growths via hysteroscopy or myomectomy versus removing the uterus).
 
avatar
bluecrush77 replied to Anon_6061's response:
How can i do research on the same day, when I did not suggest that I get this shot, in place of the pills I was already taking. Again that is a problem the doctor should have addressed not me. That is a gross error in not misinforming me. Thanks for trying to offer advice, but I will be calling a lawyer today to find if I have a case or not.
 
avatar
Anon_6061 replied to bluecrush77's response:
I agree 100%. We should be able to rely on our doctors for this information. But, unfortunately, we aren't always told everything.
 
avatar
bluecrush77 replied to Anon_6061's response:
I understand you may see this as not a serious thing, however I have daily bleeding and cramping to accompany it, as well as NOT being able to resume my physical or emotional well being because of a mistake. Someone should pay for my sanitary and medication needs, and that should be the hospital and not me.
 
avatar
Anon_6061 replied to bluecrush77's response:
Oh, I totally understand your position. I too received harmful treatment (specifically overtreatment) from my gynecologist - an unwarranted hysterectomy. My health and quality of life have suffered ever since.


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.